Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 44, NWS Jackson, MS

July 8, 2005Newton County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 8, 2005, 7:05 AM CDT for Newton County, Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2005, 7:05 AM CDT (12:05 UTC)
Expired
Jul 8, 2005, 9:00 AM CDT
In force
115 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 90 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 081208
FFWJAN
MSC101-081400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
705 AM CDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 900 AM CDT

* AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LITTLE     
  ROCK.

OVER THE PAST HOUR AND A HALF...PORTIONS OF NORTHEAST NEWTON COUNTY 
HAVE RECEIVED BETWEEN 3 AND 5 INCHES OF RAIN FROM SLOW MOVING 
THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE 
POSSIBLE IN THE WARNED AREA THROUGH 9 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3241 8909 3239 8893 3257 8892 3258 8922

$$

CME
1 follow-up statement
000 
WGUS74 KJAN 081316
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
813 AM CDT FRI JUL 8 2005

MSC101-081400-
NEWTON MS-
813 AM CDT FRI JUL 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 AM CDT FOR NEWTON
COUNTY...

AT 806 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS REDEVELOPING AND PRODUCING FLASH FLOODING 
OVER THE WARNED AREA.

RADAR ESTIMATES OF 4 TO 5 INCHES OF RAIN HAS FALLEN JUST SOUTH OF 
LITTLE ROCK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION.

LAT...LON 3241 8909 3239 8893 3257 8892 3258 8922

$$

BANNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:18 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 4:18 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
418 AM CDT FRI JUL 8 2005

.DISCUSSION...LIKE LAST NIGHT...THE NOCTURNAL CONVECTION HAS
DEVELOPED. THIS TIME THE LOCATION IS ACROSS CENTRAL AND E MS. EXPECT
THIS ACTIVITY TO CONTINUE INTO THE FIRST PART OF THE MORNING BEFORE
THINGS TRANSITION TO THE DIURNAL MODE. THESE SHOWERS WILL PROVIDE
BOUNDARIES AND DIFFERENTIAL HEATING AREAS TO AID IN ADDITIONAL
CONVECTIVE INITIATION LATER TODAY. THE BIG FEATURES TO DRIVE THE
ACTIVITY TODAY WILL BE OUR MID LEVEL SHEAR AXIS AND A WELL
POSITIONED 250MB JET. ADDITIONALLY...850MB THETA E AXIS AND DEEP
MOISTURE (PWS 1.9) WILL BE PRESENT ALONG AND TO THE S OF THE MID
LEVEL SHEAR AXIS. WE ALSO HAVE THAT OLD SFC FRONT ACROSS THE N CWA
THAT WILL HELP IN THE SQUEEZE PLAY THAT WILL SUPPORT AN ACTIVE
CONVECTIVE DAY. I WILL FOCUS 50 TO 60% POPS ALONG AND S OF A MACON
TO JACKSON TO VICKSBURG LINE. WILL NOT BE SURPRISED IF POPS HAVE TO
BE INCREASED ACROSS THESE AREAS LATER ON.

THINGS SHOULD BE WINDING DOWN BY EVENING BUT I HAVE HELD ON TO SOME
RAIN CHANCES DUE TO THE LINGERING SHEAR AXIS. THESE FEATURES DO TEND
TO ALLOW PRECIP TO LINGER INTO THE EVENING.

SAT IS A BIT TOUGHER. DEEP LAYER EASTERLY FLOW DEVELOPS AS DENNIS
MOVES ACROSS THE GULF. THE SFC WINDS WILL BE FROM THE NE AND THIS
USUALLY DOESNT SUPPORT MUCH IN THE WAY OF CONVECTION. WILL HAVE
BEST POPS ACROSS THE S AND SW WHERE ANY LOW LEVEL MOISTURE
CONVERGENCE MAY BE BEST. SAT SHOULD BE A BIT WARMER THAN TODAY...BUT
I THINK GUIDANCE IS OVERDONE WITH MID 90S. I HAVE CUT THAT AROUND 2
DEGREES OR SO. SAT NIGHT WE WILL STEADILY BECOME MORE INFLUENCE BY
THE CIRCULATION ASSOCIATED WITH DENNIS. NOT EXPECTING MUCH IN THE
WAY OF RAIN THIS PERIOD...BUT THE I-59 CORRIDOR WOULD BE THE ONLY
LOCATIONS THAT WOULD HAVE SOME SMALL POTENTIAL TO SEE AN OUTER RAIN
BAND. /CME/

SUNDAY THROUGH THURSDAY...THE PRIMARY PLAYER IN THE PERIOD FOR SUNDAY
THROUGH MIDWEEK WILL BE DENNIS...WHICH IS A MAJOR CATEGORY 4
HURRICANE WITH 135 MPH WINDS AROUND CUBA...ACCORDING TO THE NATIONAL
HURRICANE CENTER.

EVENTUAL COURSE OF DENNIS WILL DETERMINE THE TYPE OF WEATHER
SITUATION OVER THE LOWER MISSISSIPPI VALLEY THIS WEEKEND INTO NEXT
WEEK. CURRENT NHC FORECAST TRACK BRINGS THE HURRICANE INLAND ALONG
THE WESTERN FLORIDA PANHANDLE ON SUNDAY.

MEDIUM RANGE AND HURRICANE MODELS CONTINUE TO SHOW SOME WIDE
DIFFERING SOLUTIONS WITH WESTERN TRACKS THROUGH LOUISIANA AND
EASTERN TRACK THROUGH ALABAMA AS WELL AS CENTRAL TRACK OVER
MISSISSIPPI. ON THE WESTERN TRACK WAS THE UK. ON THE EAST TRACK WERE
THE GFS...NOGAPS...MM5...GDFL MODELS...WHILE THE EUROPEAN...NAM AND
CANADIAN MODELS HAD A CENTRAL TRACK OVER MISSISSIPPI.

FOLLOWING THE 00Z GFS MODEL IT BRINGS DENNIS ASHORE ACROSS WESTERN
FLORIDA ON EARLY SUNDAY AFTERNOON THEN MOVES IT TO NORTHWEST
ALABAMA...PUTTING MOST OF THE REGION ON THE DRYER WEST SIDE. IT
PUSHES THE SYSTEM WELL NORTH OF THE REGION ON MONDAY NIGHT...WHICH
FOLLOWS CLOSE TO NHC TRACK. DENNIS COULD SEND A BAND OF CONVECTION
ACROSS THE REGION ON SUNDAY BEFORE THE CENTER REACHES THE COAST
LINE.

ADD THIS TO MODEL TREND TO OVER FORECAST RAINFALL ON WRN EDGES OF
TROPICAL SYSTEMS AND YOU GET VERY LOW FORECAST CONFIDENCE THIS FAR
OUT. LOW LEVEL NELY FLOW AHEAD OF DENNIS WILL MAINTAIN DRY WEATHER
OVER MUCH OF THE FORECAST AREA THROUGH SUNDAY MORNING...ESPECIALLY
IF THE TRACK REMAINS WELL TO THE EAST OF THE MS/AL BORDER. WILL KEEP
CURRENT POPS ACROSS THE REGION WITH THE TRACK DENNIS. WILL
MAINTAIN HIGHEST WINDS AND POPS EASTERN ZONES SUNDAY NIGHT AND
MONDAY...FOLLOWING CURRENT OFFICIAL NHC TRACK.

TRACK OF DENNIS WILL ALSO DETERMINE WEATHER TUESDAY THROUGH
THURSDAY. A MORE WESTERN TRACK WILL MEAN REMNANTS OF DENNIS WILL
BECOME HUNG UP IN FLOW AS UPPER RIDGING PERSISTS TO THE WEST AND
NORTH. THE AIR MASS WILL DRY MORE RAPIDLY IF THE MORE EASTERN TRACK
OCCURS...ALLOWING THE REMNANTS TO LIFT OUT TO THE
NORTHEAST...PRODUCING A NORTHEASTERLY FLOW OVER THE REGION. WILL
KEEP LOW CHANCE POPS TUESDAY AND WEDNESDAY DUE TO POSSIBILITY THAT
LOW PRESSURE ASSOCIATED WITH TROPICAL SYSTEM REMNANTS WILL HANG BACK
THIS FAR WEST. ALSO WILL KEEP ISOLATED POPS FOR CONVECTION FOR
THURSDAY. /#17/

&&

.AVIATION...MAIN FOCUS FOR THE FIRST FEW HRS WILL BE SOME REDUCED VIS
ACROSS THE N WITH 2-4 MILES EXPECTED. THIS SHOULD BE BRIEF AND BECOME
6+ BY 14-15Z. THE NEXT CONCERN WILL BE WITH CONVECTION. MEI LOOKS TO
GET ITS RAIN BEFORE 12Z. THIS MAY CAUSE SOME VIS RESTRICTIONS TO
AROUND 5SM DUE TO THE WET CONDITIONS. ALL CEILINGS SHOULD REMAIN
ABOVE 3KFT THROUGH 14-15Z. AFTER THAT...ANY AC DECK WILL HAVE TO
DISSIPATE THEN HEATING WILL RESULT IN CU. BETWEEN 16-18Z WE MAY SEE
SOME SITES WITH A BKN DECK BETWEEN 2-3 KFT. BY AFTERNOON...EXPECT
MORE CONVECTION FOR SITES ALONG AND S OF I-20. TO THE NORTH...LOWER
DEWPTS BEHIND WEAK SFC BOUNDARY WILL HELP TO ERODE SOME CLOUDS AND
KEEP BASES >4KFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  70  93  72 /  50  20  10  10
MERIDIAN      90  69  93  71 /  50  20  10  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

CME
17
Hazardous weather outlook, Jul 8, 5:14 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
514 AM CDT FRI JUL 08 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091014-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
514 AM CDT FRI JUL 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...FLOODING...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR
TODAY...MAINLY ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST
AREA. THESE STORMS WILL NOT MOVE VERY FAST AND WILL HAVE THE
POTENTIAL TO DROP A QUICK 1 TO 2 INCHES OF RAIN. THESE HEAVY
RAINFALL RATES MAY CAUSE PONDING OF WATER ON ROADS AND IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...SATURDAY AND SUNDAY...
HURRICANE DENNIS...CURRENTLY MOVING OVER CUBA...WILL MOVE INTO
THE GULF OF MEXICO ON SATURDAY. THE OFFICIAL HURRICANE FORECAST
BRINGS THE SYSTEM INLAND ALONG THE WESTERN EDGE OF THE FLORIDA
PANHANDLE. HOWEVER...A DEGREE OF UNCERTAINTY AS TO THE EVENTUAL
TRACK REMAINS. DENNIS HAS THE POTENTIAL TO SERIOUSLY IMPACT
PORTIONS OF THE GULF COAST REGION SUNDAY INTO MONDAY. PLEASE STAY
TUNED FOR FURTHER UPDATES ON THE TRACK AND INTENSITY OF THIS
HURRICANE.

...DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED SUNDAY INTO MONDAY DUE TO HURRICANE
DENNIS...OTHERWISE ACTIVATION IS NOT ANTICIPATED THROUGH NEXT
FRIDAY...JULY 15.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:02 AM CDTFlash Flood WarningJANMadison118 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.